Hail, Green
- When
- June 1, 1:30 PM CST
- Where
- Green County, 0.86 mi SW of New Glarus Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.790, -89.630
A weak low pressure passage initiated a cluster of strong to severe thunderstorms that moved east across far southern WI. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A weak low pressure passage initiated a cluster of strong to severe thunderstorms that moved east across far southern WI. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 1, 11:06 AM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1206 PM CDT Sat Jun 1 2019 .UPDATE...Shortwave proggd to swing through this afternoon. This in combo with building MLCAPE ahead of the wave and low level frontal forcing, will result in scattered to numerous tsra. Decent effective shear and mid level lapse rates support the severe potential per SPC. Have adjusted pops some. Temps will recover where earlier rain had temporarily put a damper on things. PC && .AVIATION(18Z TAFS)...Main focus will be thunderstorms through early this evening. Convection will be increasing this afternoon across the area ahead of a mid level wave and surface front. Once front goes through some MVFR cigs/vsbys will be possible for a time though overall trend will be towards clearing skies with high pressure settling across for Sunday. PC && .PREV DISCUSSION... (Issued 940 AM CDT Sat Jun 1 2019) UPDATE... Initial round of convection is moving across eastern Wisconsin at this hour, and will push out over Lake Michigan later this morning. Partial clearing behind this activity is moving into the western and southern parts of the forecast area, which will allow for sufficient destabilization ahead of a mid level shortwave, which is approaching from the west. We should see additional convection fire across western/southwestern Wisconsin early this afternoon, ahead of that wave and associated surface front. 1500-2000 J/Kg of MLCAPE, along with 25-30 knots of deep layer shear will be in place across southern Wisconsin, especially along/south of the I-94 corridor by early to mid afternoon. Convection should increase in both coverage and intensity as it moves into the better environment. Large hail and gusty winds will be the main threat, but low level (0-3km) bulk shear vectors will be around 30 knots from the west, which may result in a conditional threat for a short lived tornado or two with any line segments that surge to the east or northeast. Best timing for the next round of thunderstorms is between 1 and 3 PM for the Madison area, 2 to 4 PM for the central portion of the forecast area (i.e., Highway 26 corridor), and 3-7 PM for the Milwaukee metro and lakeshore areas. MARINE... Thunderstorms will be the main concern today across southern Lake Michigan, with a few strong/severe thunderstorms possible. Gusty winds, hail, and locally higher waves are likely in and around any thunderstorm activity. A cold front will push through the area later this afternoon and evening, ending the thunderstorm threat. Breezy northwest winds are expected from tonight through Sunday, as high pressure builds in from the northwest. Winds will be lighter on Monday, as the high moves overhead. Winds will become southerly Tuesday and Tuesday night as the high shifts to the east. PREV DISCUSSION... (Issued 648 AM CDT Sat Jun 1 2019) UPDATE... Isolated showers/thunderstorms continue to push east this morning with some CAPE available which has allowed for a few cells to become a bit feisty. Many of the storms that have formed have created an outflow boundary, some of which have caused temporary gusty winds which have had the tendency to calm rather quickly thereafter. Otherwise, the forecast remains on track for this morning and later this afternoon. AVIATION(12Z TAFS)... This morning will consist of mostly benign showers though a few cells may be a bit stronger with some lightning, gusty winds and even some small hail. However, showers/storms this morning are not expected to have many concerns. Later this afternoon will be of greater concern when storms are expected to become quite a bit stronger with potential for strong wind gusts, heavy rain and hail. These concerns will likely be coupled with some MVFR CIGS and some IFR VSBYS with any heavier pockets of rain. There is some uncertainty with MVFR CIGS as we may stay mostly just above 3 kft. Borderline MVFR CIGS will continue into the evening before pushing out before midnight. There is certainly still some uncertainty with the storms though much of the region should expected to see storms in the area this afternoon. PREV DISCUSSION... (Issued 340 AM CDT SAT JUN 1 2019) SHORT TERM... TODAY AND TONIGHT - Confidence...High. Outflow from the storms to the north and west looks to have triggered gravity waves that continue to track southwest and another set to the north continues southeast. This has led to a change in wind direction as they pass through, however winds have seemed to calm as they move completely through. The original cold front that was supposed to pass through this morning has remained draped across southern WI and has become a warm/stationary front. Just after sunrise we will start to see chances for showers and weak thunderstorms along the frontal region with some low level WAA and increased low level moisture. The initial WAA may be what is needed to trigger these showers. The availability of some CAPE may allow for a few weak thunderstorms. Convection allowing models seem to show some consistency in the potential for showers and a few weak thunderstorms. The best chance for showers/thunderstorms will be closer to the IL/WI border where the better WAA will be. The showers/thunderstorms will otherwise be mostly unorganized. Into the early afternoon an upper level shortwave will start to push in and provide broad lift across the region into the evening in addition to continuing frontogenetical forcing with the stationary front and WAA. We should see temperatures reach into the 70s across at least the southern/southwestern half of the CWA with dewpoints in the low to mid 60s. This along with lapse rates in the low/mid levels near 7 C/km and possibly locally higher will bring us MUCAPE near 3000-4500 J/kg. This will bring us a severe hail and wind risk, especially closer to the IL/WI border where the better CAPE will be. Both low level and deep shear will be rather weak for much of the region though effective shear may reach near 35 kts with 0-1 km shear as high as 20 kts toward the eastern parts of the IL/WI border in the mid to late afternoon. Given moderate MLCAPE (~500-1500 J/kg) with effective SRH around 100-150 m2/s2 it is possible for a tornado but overall the threat is marginal with the main risks for hail and damaging winds. Into the evening the shortwave will have moved through mostly chances for storms/showers. This will leave the region mostly dry into the late evening/overnight hours as high pressure begins to push in. SUNDAY THROUGH MONDAY - Confidence...Medium to High. Drier conditions will settle into the region tonight and linger through this period. A lingering weak thermal trof and low to mid- level cyclonic curvature should cause sct to briefly broken cumulus across the area on Sunday. Meanwhile, breezy north to northwest winds will continue to carry less humid air across southern WI. A developing lake breeze will keep lakeshore areas a bit cooler Sunday afternoon, while inland areas warm into the mid 60s to around 70. Short wave ridging passing through will keep quiet and dry conditions going through Monday. After a cool night Sunday night, temperatures will warm back to around seasonal normal for early June, into the upper 60s to lower 70s, but remaining cooler in the east. LONG TERM... MONDAY NIGHT THROUGH FRIDAY...Forecast Confidence...Medium. Protective short wave ridging maintains its hold on southern Wisconsin through Monday night. The ridging finally begins to weaken/flatten across the western Great Lakes on Tuesday. GFS more aggressive in flattening ridge will ECMWF maintains higher amplitude ridge through most of Tuesday before shifting axis to the east. Medium Range guidance in reasonable agreement on increasing westerly zonal flow behind flattening ridge carrying short wave trof and low pressure across the Great Lakes and southern Canada Tuesday night into Wednesday. Low pressure will drag a weak cold front through southern WI later Tuesday night into Wednesday. Weak southerly low level jet ahead of approaching short wave will usher deeper column moisture into the area Monday night and Tuesday. Precipitable water increases to around 1.5 inches on Tuesday. Drier conditions return for Thursday as weak front settles south of the area. Larger discrepancies show up in the extended guidance late in the week. GFS and GEM show strengthening cut-off low pressure in the southern Plains drifting northeast toward WI late in the week returning the chance for precipitation to the area. Meanwhile, ECMWF shows higher amplitude subsidence and broad-scale ridging across the upper Midwest and Western Great Lakes, slowing down northeast progression of upper low until Friday night into the weekend. Increasing amplitude of long-wave trof over western CONUS should eventually send this cut-off low toward the Great Lakes sometime in this time frame. Temperatures will remain mild for much of the extended period with cooler conditions near the lake most days due to a lighter wind regime. AVIATION(09Z TAFS)...VFR will continue this morning, however, a few showers/thunderstorms will develop this morning after sunrise and track east across the region. Into the afternoon MVFR CIGS will push in as chances for showers/thunderstorms increases. The primary concern with storms will be from 20-23z which may bring some hail and strong wind gusts. In addition, associated heavy rain may bring temporary IFR VSBYS. Otherwise, MVFR CIGS will push out of the region by the evening hours. VFR conditions the rest of the period. MARINE...The front has stalled out over the region and will continue to remain across the southern half of the lake through much of the day as low pressure pushes through the region. This will keep northerly winds to the north and southerly winds to the south. Into the late morning showers and weak thunderstorms will push across the region with potential for continuing showers/storms throughout the day with the strongest storms in the late afternoon/early evening. Thus locally strong gusts may be possible in the vicinity of storms. Otherwise winds across the lake will remain fairly light. As the system pushes through in the evening winds will switch to the northwest with high pressure pushing in.Winds may strengthen a bit over the lake Sunday but there are no concerns for gales in the forecast. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Today/Tonight and Aviation/Marine...ARK Sunday through Friday...MBK
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1017 AM CDT Sat Jun 1 2019 WIZ046-047-051-052-056>060-062>072-021530- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1017 AM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms will remain possible this morning, mainly across the lakeshore counties. Additional thunderstorms are expected to develop around mid day across southwestern Wisconsin, and push through the outlook area during the afternoon and early evening hours. Some strong or severe thunderstorms are possible with this activity, especially along and south of the Interstate 94 corridor. Large hail and high winds will be the main threat, though a tornado or two is not out of the question. Frequent lightning can also be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are small chances for thunderstorms from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ643>646-021530- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1017 AM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this morning, with an additional round expected late this afternoon into early this evening. Some strong to severe thunderstorms are possible, especially with the afternoon activity. Hail, high winds, and locally higher waves will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty north winds will approach Small Craft Advisory levels on Sunday. There are small chances for thunderstorms from Tuesday afternoon into Wednesday, and again on Friday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-021530- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1017 AM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue across the southern portions of the lake this morning and early this afternoon. Another round of storms is then expected late this afternoon and this evening, again over the south half. High winds, locally higher waves, large hail, and perhaps a waterspout or two will be possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are small chances for thunderstorms from Tuesday afternoon into Wednesday, and again on Friday. www.weather.gov/mkx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
917 AM CDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HAIL 1 SE MUKWONAGO 42.85N 88.32W
06/01/2019 E0.70 INCH WAUKESHA WI PUBLIC
&&
ARBSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
204 PM CDT Sat Jun 1 2019
WIZ062-063-068-011945-
Green-Iowa-Dane-
204 PM CDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN AND SOUTHWESTERN
DANE COUNTIES...
At 203 PM CDT, a strong thunderstorm was located near New Glarus, or
9 miles south of Mount Horeb, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Fitchburg, Verona, Oregon, Mount Horeb, Belleville, New Glarus,
Brooklyn, Monticello, Albany, Dayton, Mount Vernon and Paoli.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4278 8984 4281 8984 4304 8977 4299 8936
4269 8937
TIME...MOT...LOC 1903Z 271DEG 22KT 4287 8969
DDVThe Milwaukee radar (KMKX), 90 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824214, 824215, 824216, 824217, 824218.